Q. I experience severe constipation with abdominal pain and inability to pass gas. Please help.

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Nov 25, 2020

Hi doctor,

I am hoping to get a second opinion on my current symptoms. I am a 23-year-old female. I am experiencing severe constipation and inability to pass gas with left side abdominal pain. It feels as if my bowel shrunk down to the size of a pencil. It started with mild constipation and left side abdominal pain a little over a year ago and escalated to this. I have had a colonoscopy and ultrasound, and my gastro said it looked normal, not sure how, as I have only gotten worse, not better. They continue to prescribe me laxatives, which do not help. I get incredibly nauseous and bloat really bad after I eat. The only time I feel relief is if I do not eat for a few days. When I eat again, it all comes back. My doctor advises me to take fiber supplements, laxatives, etc., which do not help. This feels more serious as it is not occasional constipation. It is chronic. This has taken over my life, and nobody answered as I have talked to four doctors about this, at a loss of what I should do moving forward.

#

Hello,

Welcome to icliniq.com.

I can imagine how much you have been upset about your health. Constipation and left side lower abdominal pain with no alarming features (such as ongoing bleeding, weight loss, reduced appetite, and normal colonoscopy) make me think that you have irritable bowel syndrome IBS-C constipation-predominant. I assume you have heard this term before.

So in IBS-C, it is not uncommon to have constipation, lower abdominal pain, plus association with stomach-related symptoms such as burping, belching, early stomach fullness after meals, upper abdominal pain.

Your previous history of gut infection requiring hospital admission can be a provoking factor in IBS development. Studies show that most patients with IBS have prior gastrointestinal infections. This is medically termed as post infections IBS. I want you to understand two things about your problem. First is IBS will remain with you for life, but symptoms can be well controlled so that it does not affect your quality of life.

The second is IBS is a harmless condition. In the long term would not cause you to develop complications such as narrowing of bowel or cancers. So do not get tensed thinking that it will cause you some serious damage.

The treatment is multidirectional, starting from some symptomatic treatment and later on escalating therapies based on the improvement of your symptoms.

1. Take tablet Xifaxan (Rifaximin) 200 mg thrice daily for three weeks. This is an antibiotic with a good safety profile and used to correct abnormal gas-producing microorganisms (microbiota).

2. Avoid FODMAPs diets.

3. Take tablet Levosupiride 75 mg twice daily half an hour before meals for two weeks.

4. Do not use Ispagol or increased fiber in diets since they are notorious for increasing gas and bloating. You can take, however, if it does not trouble you. Or use Polyethylene glycol (Miralax) 17 gm twice daily to help your constipation.

Please update me about your symptoms next week as I can reassess your symptoms and adjust medications accordingly. I do not suggest any investigation for now since you already had some. I want you to upload the tests you had already as I review them before embarking on any further tests.

I hope this helps.


The Probable causes:

IBS-C underlying mechanism SIBO/dysbiosis.
Gut hypersensitivity.

Differential diagnosis:

Slow transit constipation. Functional constipation no IBS.

Probable diagnosis:

IBS-C.

Regarding follow up:

Follow up in one week to update about your symptoms. Based on your improvement can further advise you long term treatment plan.

Thank you doctor,

I will have to reach out to my gastroenterologist to prescribe me these antibiotics. I have attached the test results. My doctor prescribed me Hyoscyamine, but I have not tried it yet, as I am a little afraid of the side effects, including constipation, which is my main symptom. Do you think this is something that I should be taking?

#

Hello,

Welcome back to icliniq.com.

Hyoscyamine is a muscle relaxant of gut smooth muscles and can cause constipation. You should not be taking this. I have reviewed your lab test as well as USG (ultrasound) abdomen. They all are perfectly fine (attachment removed to protect patient identity).

You should start the regimen as I mentioned above and let us see in one to two weeks. I expect that it would take three to four weeks even to affect your gut and before you, and I know an improvement in your symptoms. So I want, and I know that you will adhere to the above treatment regimen for the said duration.


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Preventing Constipation Naturally

Article Overview: Constipation is often caused owing to a faulty diet, irregular lifestyle and also mental stress that is best avoided or prevented naturally. Read Article


Dr. Pritam Mohapatra
General Medicine Physician

Follow these steps and stay away from constipation: Eat a simple and natural plant based diet consisting mostly of whole grain cereals, leafy greens and fresh fruits/ dry fruits including mango, grapes, papaya, tomato, cucumber, pears, guava, gooseberry, fig, apple, raisins, etc. At the same time...  Read Article

Does constipation cause burning sensation in anus?

Query: Hi doctor, I have a burning sensation in anus after bowel movements for past one week. There is no blood discharge and poop was soft. I avoid eating spicy foods. The burning sensation lasts for hours.  Read Full »

Can my abdominal pain after cholecystectomy throw me into SVT?

Query: Hello doctor, I am 29 years old male, 5'7", 235 lbs. I am suffering from SVT, degenerative disc L4 to S1, ulcerative colitis. Have undergone appendectomy (more than 10 years ago), tonsillectomy (more than 10 years ago), cholecystectomy (three years back). Medicines I am taking are Lopressor 50 mg t...  Read Full »

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
Does CD marker help in identification of blood cancer?
Hi doctor, I am a 25-year-old male suffering from joint pain and pain in the knees. I also have nausea, vomiting, gynec...  Read more»
I suddenly got fainted and woked up with bruising in eyes. Why?
Hi doctor,I am 28 years old with normal weight and following a vegetarian diet. Last month, I fainted at home and my fri...  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.